Many forms of hormonal birth control incorporate a regular break, during which the person receives none of the contraceptive. At this time, they may experience bleeding that resembles a period. This is known as withdrawal bleeding.
Also, a person may experience withdrawal bleeding if they are discontinuing or switching methods of hormonal birth control.
Keep reading for more information about withdrawal bleeding and what to expect from it.
Most monthly courses of hormonal birth control involve receiving the medication for 3 weeks, or 21 days, then receiving none for 1 week.
During this break, a person typically experiences withdrawal bleeding.
The bleeding may resemble the menstruation that would occur if the person were not using birth control.
Also, a person is likely to experience withdrawal bleeding if they stop using hormonal birth control or switch from one method to another. It can take several months for a person’s period to become regular again after discontinuing the medication.
How long does it last?
The duration of withdrawal bleeding varies from person to person.
However, if a person is taking the medication as directed, the bleeding should only last for a few days.
If withdrawal bleeding does not occur within 3 weeks of when it is expected, it may be a good idea to take a pregnancy test or consult a doctor.
Withdrawal bleeding, like a period, occurs when hormone levels drop.
In both cases, the decrease in hormones causes the mucus and lining of the uterus to shed and exit through the vagina.
Withdrawal bleeding is typically lighter and shorter than a period. This is because the synthetic hormones in the contraceptive stop the uterine lining from building up significantly during the menstrual cycle.
Withdrawal bleeding occurs when a person uses a form of hormonal birth control that incorporates scheduled breaks, during which no medication is administered.
The bleeding is the body’s response to levels of hormones dropping, due to the break in medication.
According to the American College of Obstetricians and Gynecologists, withdrawal bleeding may occur on the following schedules, depending on the course of the medication:
- 21-day pill pack: A person takes a pill at the same time every day for 21 days, then takes no pill for 7 days, during which the bleeding may occur.
- 28-day pill pack: A person takes an “active” pill at the same time every day — these pills contain estrogen and progestin, and one pack may have 21 or 24 of them. The bleeding may occur when the person then takes the remaining “inactive” pills.
- 90-day pill pack: A person takes an active pill at the same time each day for 84 days, and bleeding may occur when the person then takes the inactive remaining pills.
A person can place the patch on their chest, abdomen, buttocks, or upper arm. The patch also causes withdrawal bleeding. It works as follows:
- The person places a patch on their skin and replaces it every week for 3 weeks.
- They remove the patch for the fourth week, when they can expect to have withdrawal bleeding.
- After the fourth week, the person puts a new patch on, and the cycle repeats.
The vaginal ring
The vaginal ring is another form of hormonal birth control that allows for withdrawal bleeding. Using a vaginal ring involves:
- folding the ring and inserting it into the vagina
- leaving the ring in place for 3 weeks
- removing the ring at the start of the fourth week, when withdrawal bleeding may occur
- replacing the ring at the end of the fourth week
Withdrawal bleeding does not provide any major health benefits or risks, and it is not medically necessary.
Instead, it owes its origin to the faith of one of the primary creators of the birth control pill, Dr. John Rock.
According to researchers at New York University, Dr. Rock dedicated himself to the Roman Catholic Church as well as to developing a practical form of birth control, at a time when the church opposed many contraceptives.
Dr. Rock argued that because the pill replicated the menstrual cycle, the church should consider it a scientifically controlled rhythm method.
Other hormonal birth control methods have also replicated this cycle to gain mainstream acceptance.
For some people, monthly withdrawal bleeding helps reassure them that they are not pregnant. If a person does not have withdrawal bleeding when expected, it could indicate pregnancy due to a failure of the contraceptive.
Because monthly withdrawal bleeding is not medically necessary, some types of birth control pill offer less frequent episodes of bleeding, such as once every 3 months.
A person can safely have sex during withdrawal bleeding. The bleeding is an effect of medication, not an indication of any health concern.
Even during a scheduled break from the medication, hormonal birth control continues to prevent pregnancy, as long as the person has taken it correctly.
If a person has missed pills or otherwise not taken the medication as instructed, it is a good idea to use another form of birth control if they are sexually active during withdrawal bleeding.
Withdrawal bleeding is an expected effect of some forms of hormonal birth control.
During scheduled breaks in the course of the medication, the person’s hormone levels drop, and they experience bleeding. It is often shorter and lighter than their regular period would be.
There is no medical necessity for this bleeding. Some people who do not wish to experience monthly bleeding opt for other forms of hormonal birth control.
When choosing a contraceptive, it is a good idea to speak with a doctor about the varied range of options.